Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Side Effects- New Meds
Mar 19, 2007

I am in the acute infection stage, and recently started medication (Reyataz and Epzicom). After 24 hours of the first dose, I noticed a few red circular bumps on my upper back and shoulder. Then I took the second daily dose and now 48 hours after starting the medications, the rash has spread all over my body (not face or on hands) and it is beginning to itch. I called the doctor and stopped taking the meds because Epzicom has serious warnings about allergic reaction. What do you think the chances of switching to Atripla will be for not experiencing a painful, and "ugly" rash? And how long does the rash usually last and are there any medications that will clear it up quickly? Thank you for your time.

Response from Dr. Henry

I often would not use Reyataz + Epzicom for patients with primary infection --would prefer to use a boosted PI. When I use Epzicom I check a HLA B5701 haplotype before hand-if it is negative the chances to have an abacavir hypersensitivity reaction are very low. It is somewhat unusual to have a rash to due abacavir within days of starting treatment (if an abacavir reaction usually other symptoms besides rash). I am cautious about using Atripla up front unless I am sure there is no NNRTI resistance (need to get a genotype before starting therapy). HIV specialists are used to dealing with these issues. Drug rashes usually clear within several days but immune reconstitution reactions and other conditions can make the diagnosis murky so being seen by your experienced HIV provider is wise. KH



Previous
Atripla and smoking marijuana
Next
sexual depression

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement